Delayed Onset of Manganese Toxicity Following Discontinuation of Manganese: A Case Report
Mohammed Almutham, Manar Alawwad, Ibraheem Shammakhi, Mohammad AlsharhanAbstract
Manganese (Mn) is an essential trace element commonly included in parenteral nutrition (PN) formulations. While necessary for enzymatic activity and metabolic function, excessive Mn accumulation—particularly in patients with hepatic dysfunction—can lead to neurotoxicity. This case illustrates Mn-induced neurotoxicity in a patient with long-term PN dependence and PN-associated liver disease. A 39-year-old male with a complex surgical history, including total enterectomy and colectomy due to Gardner’s syndrome and familial adenomatous polyposis, was maintained on PN for 6 years. He developed short bowel syndrome and cholestasis, with persistently elevated liver enzymes and bilirubin. Upon admission to our institution, his PN contained trace elements, including 55 µg of Mn daily. Four weeks later, he developed acute neuropsychiatric symptoms—delirium, anxiety, confusion, and right-sided weakness. Magnetic resonance imaging of the brain revealed bilateral symmetrical T1 hyperintensity of the globus pallidus, characteristic of Mn neurotoxicity. Although trace elements were discontinued upon admission, symptom onset was delayed, likely due to Mn’s long half-life and impaired hepatic clearance. His condition deteriorated further following massive gastrointestinal bleeding, necessitating prolonged sedation. He was ultimately deemed unsuitable for transplantation due to high mortality risk, and his code status was changed to Do Not Attempt Resuscitation. The patient passed away shortly afterward. His case emphasizes the importance of monitoring trace elements in long-term PN, especially in patients with hepatic impairment. Early recognition and discontinuation of Mn are critical in preventing irreversible neurological complications in PN-dependent populations.